Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

   
 
 

 

Double Bruhat cells and total positivity


Authors: Sergey Fomin and Andrei Zelevinsky
Journal: J. Amer. Math. Soc. 12 (1999), 335-380
MSC (1991): Primary 22E46; Secondary 05E15, 15A23
DOI: https://doi.org/10.1090/S0894-0347-99-00295-7
MathSciNet review: 1652878
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the totally nonnegative variety $G_{\ge 0}$ in a semisimple algebraic group $G$. These varieties were introduced by G. Lusztig, and include as a special case the variety of unimodular matrices of a given order whose all minors are nonnegative. The geometric framework for our study is provided by intersecting $G_{\ge 0}$ with double Bruhat cells (intersections of cells of the two Bruhat decompositions of $G$ with respect to opposite Borel subgroups).


References [Enhancements On Off] (What's this?)

  • 1. J. L. Alperin and R. B. Bell, Groups and representations, Springer-Verlag, 1995. MR 96m:20001
  • 2. T. Ando, Totally positive matrices, Linear Algebra Appl. 90 (1987), 165-219. MR 88b:15023
  • 3. A. Berenstein, S. Fomin, and A. Zelevinsky, Parametrizations of canonical bases and totally positive matrices, Adv. Math. 122 (1996), 49-149. MR 98j:17008
  • 4. A. Berenstein and A. Zelevinsky, Total positivity in Schubert varieties, Comment. Math. Helv. 72 (1997), 128-166. CMP 97:14
  • 5. N. Bourbaki, Groupes et algèbres de Lie, Ch. IV-VI, Hermann, Paris, 1968. MR 39:1590
  • 6. F. Brenti, Combinatorics and total positivity, J. Combin. Theory, Ser. A 71 (1995), 175-218. MR 96f:05019
  • 7. D. Cox, J. Little, and D. O'Shea, Ideals, varieties, and algorithms, Springer-Verlag, 1996. MR 97h:13024
  • 8. C. Cryer, The $LU$-factorization of totally positive matrices, Linear Algebra Appl. 7 (1973), 83-92. MR 47:250
  • 9. V. V. Deodhar, On some geometric aspects of Bruhat orderings. I. A finer decomposition of Bruhat cells. Invent. Math. 79 (1985), 499-511. MR 86f:20045
  • 10. M. Fekete, Über ein Problem von Laguerre, Rendiconti del Circ. Mat. Palermo 34 (1912), 89-100, 110-120.
  • 11. W. Fulton and J. Harris, Representation theory, Springer-Verlag, New York, 1991. MR 93a:20069
  • 12. F. R. Gantmacher and M. G. Krein, Oszillationsmatrizen, Oszillationskerne und Kleine Schwingungen Mechanischer Systeme, Akademie-Verlag, Berlin, 1960. (Russian original edition: Moscow-Leningrad, 1950.) MR 22:5161
  • 13. M. Gasca and J. M. Peña, Total positivity and Neville elimination, Linear Algebra Appl. 165 (1992), 25-44. MR 93d:15031
  • 14. A. Grothendieck, EGA IV, Publ. Math. IHES 32, 1967. MR 39:220
  • 15. J. E. Humphreys, Reflection groups and Coxeter groups, Cambridge University Press, 1990. MR 92h:20002
  • 16. S. Karlin, Total positivity, Stanford University Press, 1968. MR 37:5667
  • 17. C. Loewner, On totally positive matrices, Math. Z. 63 (1955), 338-340. MR 17:466f
  • 18. G. Lusztig, Total positivity in reductive groups, in: Lie theory and geometry: in honor of Bertram Kostant, Progress in Mathematics 123, Birkhäuser, 1994. MR 96m:20071
  • 19. G. Lusztig, Introduction to quantum groups, Progress in Mathematics 110, Birkhäuser, 1993. MR 94m:17016
  • 20. T. Muir, The theory of determinants, 2nd edition, vol. 1, Macmillan, London, 1906.
  • 21. K. Rietsch, Intersections of Bruhat cells in real flag varieties, Intern. Math. Res. Notices 1997, no. 13, 623-640. MR 98f:14038
  • 22. B. Shapiro, M. Shapiro, and A. Vainshtein, Connected components in the intersection of two open opposite Schubert cells in $SL_n(\mathbb{R})/B$, Intern. Math. Res. Notices 1997, no. 10, 469-493. MR 98e:14054
  • 23. T. A. Springer, Linear algebraic groups, Progress in Mathematics 9, Birkhäuser, 1981. MR 84i:20002
  • 24. A. M. Whitney, A reduction theorem for totally positive matrices, J. d'Analyse Math. 2 (1952), 88-92. MR 14:732c

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 22E46, 05E15, 15A23

Retrieve articles in all journals with MSC (1991): 22E46, 05E15, 15A23


Additional Information

Sergey Fomin
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, Cambridge, Massachusetts 02139
Email: fomin@math.mit.edu

Andrei Zelevinsky
Affiliation: Department of Mathematics, Northeastern University, Boston, Massachusetts 02115
Email: andrei@neu.edu

DOI: https://doi.org/10.1090/S0894-0347-99-00295-7
Keywords: Total positivity, semisimple groups, Bruhat decomposition
Received by editor(s): February 12, 1998
Additional Notes: The authors were supported in part by NSF grants #DMS-9400914, #DMS-9625511, and #DMS-9700927, and by MSRI (NSF grant #DMS-9022140).
Article copyright: © Copyright 1999 by Sergey Fomin and Andrei Zelevinsky

American Mathematical Society